A Rare but Rapidly Reversible Cause of Hyperammonemic Encephalopathy

1Cleveland Clinic, Cleveland, OH
2Cleveland Clinic, Cleveland, OH
3Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2013

Abstract number: 346

Case Presentation:

A 21‐year‐old man with metastatic fibrolamellar hepatocellular carcinoma (HCC) with recurrent malignant ascites was admitted to the hospital for nausea and vomiting. His disease had continued to progress after 4 cycles of FOLFOX and was recently switched to sunitinib. On physical examination he was cachectic and had abdominal distention. Patient had no stigmata of chronic liver disease or features of hepatic encephalopathy. He had chronic but stable transaminitis (AST 76 U/L, ALT 143 U/L), normal albumin and bilirubin, and an ammonia level of 65 μmol/L Nausea and vomiting were treated with octreotide, olanzapine, and paracentesis with relief of his symptoms. Next day he had personality changes, hand tremors, confusion, and lethargy. Repeat ammonia was 607 μmol/L He was treated with intravenous arginine for 24 hours. After 12 hours of arginine, he had a rapid resolution of his altered mental status and ammonia of 71 μmol/L He remained symptom free and was discharged on oral arginine therapy.

Discussion:

Fibrolamellar HCC is an extremely rare tumor seen in noncirrhotic young adults. It has been associated with hyperammonemic encephalopathy mimicking ornithine transcarbomylase (OTC) deficiency in the absence of somatic mutation in the OTC gene. OTC deficiency causes decreased synthesis of arginine, which prevents conversion of ammonia to urea. Sunitinib‐induced hyperammonemic encephalopathy with fibrolamellar HCC responds to arginine infusion but not to antibiotics, lactulose or rifaximin. Chemotherapy‐induced catabolic states increase production of nitrogenous waste. Tumor cells under treatment either decrease the expression of OTC or increase catabolism of arginine increasing ammonia production. Intact hepatic synthetic function and rapid response to arginine indicates that patient's hyperammonemia was not due to liver failure but overproduction and intrahepatic shunting.

Conclusions:

Hyperammonemia is often assumed to reflect liver failure but in rare circumstances can be related to underlying cancer treatment and is reversed by arginine therapy.

To cite this abstract:

Sharma P, Shinde S, Davis M. A Rare but Rapidly Reversible Cause of Hyperammonemic Encephalopathy [abstract]. Journal of Hospital Medicine. 2013; 8 (suppl 2). http://www.shmabstracts.com/abstract/a-rare-but-rapidly-reversible-cause-of-hyperammonemic-encephalopathy/. Accessed May 25, 2017.

« Back to Hospital Medicine 2013